Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

September 8, 2016Harvey County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 8, 2016, 1:43 AM CDT for Harvey County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2016, 1:43 AM CDT (06:43 UTC)
Expired
Sep 8, 2016, 2:45 AM CDT
In force
62 min
Issued by
NWS Wichita, KS

County Harvey County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
2.1
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS83 KICT 080643
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT THU SEP 8 2016
 
KSZ052-068-069-080745-
HARVEY KS-MARION KS-BUTLER KS-
143 AM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL NEAR
  SEDGWICK... MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 TO 40 MPH AND TORRENTIAL RAINS WILL BE POSSIBLE
WITH THIS STORM. PONDING OF WATER ON THE ROADWAYS WILL BE
POSSIBLE...ALONG WITH REDUCED VISIBILITIES.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...SEDGWICK...PEABODY...
  BURRTON...WHITEWATER...GOESSEL...POTWIN...WALTON...
  ELBING AND NEWTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3791 9715 3791 9770 3817 9770 3817 9737
      3824 9737 3830 9699 3791 9683
TIME...MOT...LOC 0642Z 255DEG 21KT 3797 9744 

$$

RITZMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 7, 11:54 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 7, 11:54 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1154 PM CDT WED SEP 7 2016

.UPDATE...
Issued at 822 PM CDT Wed Sep 7 2016

Despite a subtle upper wave currently progressing northeast
across south-central KS amidst a very moist and moderately
unstable airmass, scattered showers/thunderstorms have yet to
materialize across the forecast area. Activity has actually proved
most widespread northeast of the forecast area, where it appears
combination of best 850-700mb warm advection and moisture
transport reside.

While a few showers/thunderstorms cannot be ruled out across the
forecast area before midnight, anticipating a gradual uptick in
thunderstorm coverage after midnight across mainly south-
central/southeast KS, as various short-term guidance increases
moisture transport/warm advection from the southwest, possibly in
response to the favorable right entrance region of a strong upper
jet coming overhead. As previous forecaster mentioned, main threat
with the strongest activity will be locally intense rainfall rates
due to near record high precipitable waters, which may lead to
pockets of flash flooding.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 223 PM CDT Wed Sep 7 2016

A plume of tropical moisture continues to stream over the Central
Plains as seen on the latest water vapor satellite imagery while a
subtle shortwave trough was lifting northeast toward the area.
This should support scattered storm development late this
afternoon and evening within a weakly capped airmass. 12Z area
soundings indicated a very moist column with PWATS around 2 inches
while the current SPC Mesoscale Analysis page suggests PWATS have
risen into the 2-2.2" range which will support the potential for
efficient rain production and flooding with any storms that
develop during the evening and overnight hours. The highest
probabilities are expected to remain across southeast KS where the
best H85 moisture transport is anticipated.

Low lvl moisture transport/310K isentropic upglide is progged to
persist Thu-Fri supporting periods of showers and thunderstorms
across much of the area through the period although the highest
probabilities are expected to remain across southeast KS. Limited
insolation will keep temperatures at or below climate normals
through the period. More widespread storm activity including flash
flooding and a few severe storms will arrive on Friday afternoon
and Friday evening along a southward advancing cold front.

Saturday...A stable post-frontal regime is anticipated on
Saturday as surface high pressure builds across the area. Light
winds, clear skies and seasonably cool temperatures in the 70s are
expected with a much drier continental airmass entrenched across
the region.

.LONG TERM...(Sunday through Wednesday)
Issued at 223 PM CDT Wed Sep 7 2016

Low level southerly flow will return to the Central Plains states
on Sunday with dry weather conditions and moderating temperatures.
Another chance for storms will arrive on Monday as a shortwave
trough moves over the Northern Plains and drives a cold front
south across the area. This front will remain in the area on
Tuesday & Wednesday providing a focus for showers and
thunderstorms. Temperatures in the wake of the front will fall
below normal once again with highs on Wednesday only reaching the
low to mid 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1154 PM CDT Wed Sep 7 2016

Expecting scattered thunderstorms to fester much of the night
mainly southeast of Salina to Great Bend, as a cold front slowly
approaches from the northwest, interacting with a very moist and
moderately unstable airmass in place across the region. Thinking
this activity will gradually expand/spread into mainly south-
central/southeast KS during the day Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  86  72  87 /  60  60  50  60
Hutchinson      72  86  71  86 /  50  50  50  60
Newton          72  86  71  86 /  50  50  50  60
ElDorado        73  86  72  87 /  60  60  60  60
Winfield-KWLD   74  87  73  88 /  50  60  50  50
Russell         68  84  67  83 /  10  30  40  40
Great Bend      68  86  67  84 /  20  40  40  40
Salina          71  85  71  85 /  30  40  50  50
McPherson       72  86  71  85 /  50  50  50  60
Coffeyville     75  86  73  88 /  50  60  60  50
Chanute         74  85  73  86 /  50  60  60  60
Iola            74  84  73  85 /  50  60  60  60
Parsons-KPPF    75  85  73  87 /  50  60  60  50

&&

.ICT Watches/Warnings/Advisories...None.

&&

UPDATE...ADK
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Sep 7, 8:06 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT WED SEP 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
806 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING AREAWIDE...WITH CHANCES INCREASING AFTER MIDNIGHT OVER
MAINLY SOUTH-CENTRAL AND SOUTHEAST KANSAS. THE MORE INTENSE
ACTIVITY WILL PRODUCE HIGH RAINFALL RATES THAT MAY LEAD TO
LOCALIZED FLOODING. IN ADDITION...40 TO 50 MPH WINDS MAY ALSO BE
POSSIBLE WITH THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS WILL REMAIN IN THE FORECAST FOR THURSDAY AND THURSDAY
NIGHT...ESPECIALLY FOR SOUTHEAST KANSAS. HIGH RAINFALL RATES AND
FLOODING WILL REMAIN THE MAIN THREAT...WITH SOME SMALL HAIL AND
GUSTY WINDS ALSO POSSIBLE.

A STRONG COLD FRONT IS EXPECTED TO SWEEP ACROSS THE AREA LATE
FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THIS ACTIVITY...ALONG WITH HEAVY RAIN
AND POTENTIAL FLOODING.

STORMS WILL RETURN TO THE FORECAST LATE MONDAY AND CONTINUE
THROUGH TUESDAY...WITH SOME STRONG STORMS AND HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...ALTHOUGH RAINFALL
AND FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Sep 8, 12:50 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT THU SEP 8 2016

KSZ051-067-068-080645-
HARVEY KS-MCPHERSON KS-RENO KS-
1250 AM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 145 AM CDT

* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL NEAR
  HAVEN...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 30 TO 40 MPH ALONG WITH TORRENTIAL RAINFALL WILL BE
POSSIBLE WITH THIS STORM. EXPECT REDUCED VISIBILITIES AND POSSIBLE
PONDING OF WATER ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...NEWTON...HESSTON...SOUTH HUTCHINSON...HALSTEAD...
  NORTH NEWTON...MOUNDRIDGE...SEDGWICK...BUHLER...HAVEN...BURRTON...
  PARTRIDGE...YODER...NEWTON AIRPORT AND HUTCHINSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3803 9814 3833 9739 3830 9737 3817 9737
      3817 9730 3793 9715 3791 9729 3791 9770
      3785 9770 3779 9806
TIME...MOT...LOC 0549Z 250DEG 31KT 3797 9782

RITZMAN
Special weather statement, Sep 8, 1:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT THU SEP 8 2016

KSZ052-068-069-080745-
HARVEY KS-MARION KS-BUTLER KS-
143 AM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL NEAR
  SEDGWICK... MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 TO 40 MPH AND TORRENTIAL RAINS WILL BE POSSIBLE
WITH THIS STORM. PONDING OF WATER ON THE ROADWAYS WILL BE
POSSIBLE...ALONG WITH REDUCED VISIBILITIES.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...SEDGWICK...PEABODY...
  BURRTON...WHITEWATER...GOESSEL...POTWIN...WALTON...
  ELBING AND NEWTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3791 9715 3791 9770 3817 9770 3817 9737
      3824 9737 3830 9699 3791 9683
TIME...MOT...LOC 0642Z 255DEG 21KT 3797 9744

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:50 AM CDTSpecial Weather StatementICTHarvey, Reno55 min
Sep 8, 2:13 AM CDTAreal Flood WarningICTHarvey7 hr
Sep 8, 2:20 AM CDTSpecial Weather StatementICTButler25 min
Sep 8, 2:27 AM CDTSpecial Weather StatementICTMarion33 min
Sep 8, 2:43 AM CDTSpecial Weather StatementICTChase62 min
Sep 8, 3:39 AM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more48 hr
Sep 8, 4:08 AM CDTSpecial Weather StatementICTChase, Marion67 min
Sep 8, 5:07 AM CDTAreal Flood WarningICTButler, Chase, Greenwood5 hr
Sep 8, 8:30 AM CDTAreal Flood WarningICTButler, Sedgwick5 hr
Sep 8, 9:56 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Greenwood, Woodson4 hr
Sep 8, 3:08 PM CDTAreal Flood WarningICTButler, Chase, Greenwood18 hr
Sep 8, 5:12 PM CDTSpecial Weather StatementICTSedgwick33 min
Sep 8, 5:22 PM CDTSpecial Weather StatementICTKingman38 min
Sep 8, 5:29 PM CDTSevere Thunderstorm WarningICTKingman61 min
Sep 8, 6:13 PM CDTSpecial Weather StatementICTRice32 min
Sep 8, 6:17 PM CDTSpecial Weather StatementICTMontgomery28 min
Sep 8, 6:25 PM CDTSevere Thunderstorm WarningICTHarper, Kingman43 min
Sep 8, 6:27 PM CDTSpecial Weather StatementICTChautauqua33 min
Sep 8, 6:31 PM CDTSpecial Weather StatementICTBarton29 min
Sep 8, 6:41 PM CDTSpecial Weather StatementICTSedgwick34 min
Sep 8, 6:59 PM CDTSpecial Weather StatementICTWilson31 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.